Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Huntsville, AL

July 21, 2016DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2016, 8:06 PM CDT for DeKalb County, Alabama. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2016, 8:06 PM CDT (01:06 UTC)
Expired
Jul 21, 2016, 8:30 PM CDT
In force
24 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:25 PM CDTTSTM WND GST 02 Nne Crossville, ALTRAINED SPOTTER MEASURED 60 MPH WIND GUST AND REPORTED NICKEL SIZE HAIL AT INTERSECTION OF CR 46 AND STATE HWY 227. SPOTTER ALSO REPORTED SCATTERED TREE DAMAGE IN THE SAME AREA.
Jul 21, 8:25 PM CDTTSTM WND GST 602 Nne Crossville, ALTRAINED SPOTTER MEASURED 60 MPH WIND GUST AND REPORTED NICKEL SIZE HAIL AT INTERSECTION OF CR 46 AND STATE HWY 227. SPOTTER ALSO REPORTED SCATTERED TREE DAMAGE IN THE SAME AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS54 KHUN 220106
SVRHUN
ALC049-220130-
/O.NEW.KHUN.SV.W.0048.160722T0106Z-160722T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
806 PM CDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DEKALB COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 830 PM CDT

* AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GERALDINE...OR 12 MILES SOUTHWEST OF RAINSVILLE...MOVING SOUTH AT
  15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...GERALDINE...LAKEVIEW...SKIRUM...CHIGGER HILL...
  PAINTER...HOPEWELL AND WHITON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3428 8595 3429 8611 3435 8611 3444 8610
      3446 8608 3446 8595
TIME...MOT...LOC 0105Z 003DEG 12KT 3439 8604 

HAIL...0.75IN
WIND...60MPH
 
$$

70/DD
1 follow-up statement
567 
WWUS54 KHUN 220130
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT THU JUL 21 2016

ALC049-220139-
/O.EXP.KHUN.SV.W.0048.000000T0000Z-160722T0130Z/
DEKALB AL-
830 PM CDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEKALB COUNTY
WILL EXPIRE AT 830 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3428 8595 3429 8611 3435 8611 3444 8610
      3446 8608 3446 8595
TIME...MOT...LOC 0129Z 003DEG 12KT 3439 8604 

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:32 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 21, 7:32 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
732 PM CDT THU JUL 21 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
(Issued 255 PM CDT THU JUL 21 2016)
At 20z, temps across the forecast area were ranging from the mid to
upper 90s with generally partly cloudy conditions. There were a few
isolated showers/storms mainly into northwest Alabama. Have kept in a
mention of isolated storms until around 02z.

The main forecast issue heading into Friday and Saturday will be the
heat across the forecast area. Based upon expected high temps both
Friday and Saturday and slightly increased dewpoint temps, have
issued a heat advisory from 18z Friday until 00z Sunday for most of
the forecast area. The counties not in the heat advisory are Moore
and Franklin counties in Southern Middle Tennessee and DeKalb and
Jackson counties in northeast Alabama. Heat indices across the
advisory area should rise into the 105-108 degree range both Friday
and Saturday. Will continue with slight chance pops for much of the
forecast area from Friday through Saturday.

Expect by Sunday that PWAT values will continue to increase with a
more west-southwesterly low level flow setting up. This should result
in more of a chance/scattered afternoon pop for the forecast area. By
Monday, a weakening frontal boundary will attempt to move
southeastward into middle Tennessee with scattered showers/storms
expected by especially Monday afternoon. This boundary will dissipate
near the forecast area By Tuesday as another frontal boundary drops
southeast into the lower Ohio valley region. Will continue with
chance pops through the rest of the extended forecast period as the
weak frontal boundary is expected to dissipate across middle
Tennessee. With increased especially afternoon cloudiness from Monday
through the end of the extended forecast period, will slowly scale
back high temps into the low-mid 90s through the extended forecast
periods.

TT

&&

.AVIATION...
For 00Z TAFs: VFR conditions prevail at HSV/MSL this evening, with a
lgt nw wind and sct layers of ac and ci. However, a low-lvl
boundary -- possibly being enhanced by outflow from widespread
convection across GA -- is expected to push nwwd into the region this
evening. Thus, a few shra/tsra will be psbl invof the terminals thru
22/04Z as instability will remain rather high this evening. Sfc winds
in wake of the bndry will shift to se by late evening, with clearing
skies favorable for patchy river valley fog. Although a brief period
of 6SM/BR is psbl around sunrise -- especially at MSL -- prob is too
low to include attm. Sct/bkn high-based cu and ac will develop by
late tomorrow morning, and -- with sfc boundary lingering in the
region -- widely sct shra/tsra should develop invof the terminals
once again btwn 17-18Z.

70/DD

&&

.HUN Watches/Warnings/Advisories...

AL...Heat Advisory from 1 PM Friday to 7 PM CDT Saturday for ALZ001>008-
     016.

TN...Heat Advisory from 1 PM Friday to 7 PM CDT Saturday for TNZ096.

&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 21, 3:38 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 PM CDT THU JUL 21 2016

ALZ001>010-016-TNZ076-096-097-221000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
338 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

TEMPERATURES THROUGH EARLY EVENING WILL BE IN THE MID TO UPPER 90S
WITH HEAT INDICES BETWEEN 100 AND 105 DEGREES. ALSO ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE HEAT WAVE WILL CONTINUE FRIDAY THROUGH SUNDAY WITH HIGH
TEMPERATURES IN THE MID TO UPPER 90S AND LOWS ONLY IN THE MIDDLE
70S. A HEAT ADVISORY IS IN EFFECT FOR MOST OF NORTH ALABAMA AND
PORTIONS OF SOUTHERN MIDDLE TENNESSEE. AFTERNOON HEAT INDEX VALUES
WILL RISE TO BETWEEN 105 AND 108 DEGREES AT MANY LOCATIONS. THE
LONGEVITY OF THIS HEAT WAVE MAY BEGIN TO AFFECT THOSE SUSCEPTIBLE TO
THE HOT WEATHER.

OTHERWISE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Jul 21, 6:20 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT THU JUL 21 2016

ALZ009-212345-
JACKSON AL-
620 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
645 PM CDT...

AT 620 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STEVENSON...OR 7 MILES SOUTH OF BRIDGEPORT...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STEVENSON...FABIUS...ROSALIE AND FLAT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3475 8567 3474 8569 3469 8574 3474 8592
      3492 8581 3488 8565
TIME...MOT...LOC 2320Z 019DEG 6KT 3484 8575

70/DD
Special weather statement, Jul 21, 6:23 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CDT THU JUL 21 2016

ALZ016-220000-
CULLMAN AL-
623 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
700 PM CDT...

AT 623 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NESMITH...OR 10 MILES NORTHEAST OF ARLEY...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SARDIS...CRANE HILL...JONES CHAPEL...LOGAN AND SMITH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

IF ON OR NEAR SMITH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3401 8711 3427 8711 3427 8698 3401 8697
TIME...MOT...LOC 2323Z 002DEG 10KT 3419 8708

70/DD
Special weather statement, Jul 21, 6:50 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 PM CDT THU JUL 21 2016

ALZ009-010-220015-
DE KALB AL-JACKSON AL-
650 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE KALB AND
NORTHEASTERN JACKSON COUNTIES UNTIL 715 PM CDT...

AT 650 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF STEVENSON...OR 8 MILES SOUTH OF
BRIDGEPORT...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENAGAR...IDER...PISGAH...FABIUS...FLAT ROCK...HIGDON AND ROSALIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3490 8576 3485 8561 3461 8568 3469 8590
TIME...MOT...LOC 2350Z 021DEG 8KT 3482 8572

RSB
Special weather statement, Jul 21, 7:53 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
753 PM CDT THU JUL 21 2016

ALZ008-010-220130-
MARSHALL AL-DE KALB AL-
753 PM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 830 PM CDT...

AT 753 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES NORTHWEST OF GERALDINE...OR 13 MILES WEST OF
RAINSVILLE...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...GERALDINE...LAKEVIEW...SKIRUM...CHIGGER HILL...
PAINTER...HOPEWELL...WHITON...
HUSTLEVILLE AND LAKE GUNTERSVILLE ST PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3427 8596 3430 8623 3452 8615 3451 8610
      3450 8611 3446 8608 3447 8606 3447 8603
      3448 8602 3450 8596 3450 8595
TIME...MOT...LOC 0053Z 013DEG 11KT 3444 8607

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:53 PM CDTSpecial Weather StatementHUNMarshall37 min
Jul 21, 8:17 PM CDTSpecial Weather StatementHUNDeKalb28 min
Jul 21, 8:35 PM CDTSpecial Weather StatementHUNDeKalb25 min
Jul 21, 9:17 PM CDTSpecial Weather StatementHUNColbert43 min
Jul 22, 12:42 PM CDTSpecial Weather StatementHUNJackson48 min
Jul 22, 1:17 PM CDTSpecial Weather StatementHUNMadison43 min
Jul 22, 1:28 PM CDTSpecial Weather StatementHUNJackson47 min
Jul 22, 1:50 PM CDTSpecial Weather StatementHUNMarshall40 min
Jul 22, 1:52 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan23 min
Jul 22, 3:06 PM CDTSpecial Weather StatementHUNFranklin39 min
Jul 22, 3:37 PM CDTSpecial Weather StatementHUNMadison23 min
Jul 22, 3:50 PM CDTSpecial Weather StatementHUNFranklin25 min
Jul 22, 4:10 PM CDTSpecial Weather StatementHUNMadison20 min
Jul 22, 4:30 PM CDTSpecial Weather StatementHUNMadison30 min
Jul 22, 4:42 PM CDTSpecial Weather StatementHUNLauderdale48 min
Jul 22, 5:20 PM CDTSpecial Weather StatementHUNLauderdale25 min
Jul 22, 5:24 PM CDTSpecial Weather StatementHUNWalker36 min
Jul 22, 6:00 PM CDTSpecial Weather StatementHUNCullman30 min
Jul 22, 6:31 PM CDTSpecial Weather StatementHUNCullman29 min
Jul 22, 6:46 PM CDTSpecial Weather StatementHUNBlount29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.